Antibiotics and flares?

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by Pinkgirl, Sep 28, 2006.

  1. Pinkgirl

    Pinkgirl New Member

    I know I have been gone for a long long time, I moved and there is no possible way for me to have internet access where I am now (middle of nowhere)

    I was wondering if anyone else tends to go into a flare when they are on antibiotics... I haven't had a flare in months and two days after starting a treatment I am in the worst flare I have ever had. Just wondering if there may be a connection after all.

    Hugs,
    Love
  2. cbs1234

    cbs1234 New Member

    What antibiotic are you taking and what are your symptoms? If you are taking a fluoroquinolone such as cipro, levaquin, avelox, tequin, floxin, etc., it may be a side effect of the antibiotic and a serious one at that. With these particular antibiotics, watch out for tendon and joint pain, tingling and numbness, insomnia, anxiety, fatigue, and vision or hearing problems. If you are experiencing any of these, you may want to consider calling your doc immediately.
  3. ilovecats94

    ilovecats94 New Member

    It seems to be certain ones like Bactrim, Cipro, Macrobid. I recently had a UTI and was on Levaquin 250 mg. 1 x a day. I didn't have a problem.

    But I have been on probiotics now for months due to an Rx that causes constipation and I find the probiotic helps with that. So, that could be the answer right there.

    Those antibiotics listed above have about killed me though, but that wasn't until I got FMS. Prior to that I was fine taking them.

    I find the Jarro-Dolphius EPS sold here at the store to be very mild and yet work well and I take one a day.

    Hugs,
    Faye
  4. MadScientist

    MadScientist New Member

    A "flare" in response to antibiotics is very likely a Jarisch-Herxheimer reaction (google this term + fibromyalgia or + CFS if you want more info). It's generally an indicator that your fibromyalgia or CFS is caused by a chronic bacterial infection such as Lyme, Bartonella, Anaplasma etc. All of these infections produce the symptoms of Fibro/CFS. Chronic Lyme disease for example is one of the known causes of fibromyalgia. When there is a large die-off of bacteria their toxins and immunogenic elements are released. Not only are you poisoned but your immune system goes crazy in response. Incidently, most Jarisch-Herheimer reactions start about 48 hours after starting antibiotics.
  5. Mikie

    Mikie Moderator

    Test positive for from one to seven chronic infections. No one knows for sure whether the gene mutations found in PWC are caused by infections or whether we are genetically more likely to have chronic infections of opportunity. We can suffer from fungal, viral, and/or bacterial infections.

    When we take ABX and we have a bacterial infection, it can stir up the bacteria and we can have an immune reaction. In this phase, we can feel fluish, achey, and have headaches, swollen lymph nodes, and sore throats. If enough of the bacteria are killed off so that we cannot excrete them before they turn toxic, we will have a Herx reaction. This usually involves profuse sweating, nausea, and/or diarrhea from hell.

    After about 35 years of age, the body begins to slow down on production of healthy bacteria in the gut. It is a good idea to replace it with probiotics. It is essential when taking ABX because the ABX wipe out all the bacteria, good and bad. Docs almost never tell their patients this. The good bacteria protect from Leaky Gut Syndrome, a potentially serious condition.

    If there is a rash or labored breathing (or any other signs of allergic reaction) call your doc. Just feeling lousy is pretty normal when taking ABX in the beginning and can be a sign that the ABX is working.

    Love, Mikie
  6. cbs1234

    cbs1234 New Member

    Mad scientist and Mikie--

    You guys are making absolutely false statements regarding abx. Advising people that feeling lousy on an antibiotic is merely a sign of herxing is just plain dangerous.

    Feeling lousy on an antibiotic might be a sign of serious side effects--NOT a simple allergic reaction.

    Be careful about what you say, you could get some folks seriously injured.

    Do a quick search on this sight regarding Levaquin for instance and you will find some folks that got really messed up by this drug. If these folks had stopped taking the drug as soon as they began feeling lousy, they would likely be healthy today. Instead, they kept taking the drug and their lives are very messed up today.
    [This Message was Edited on 10/05/2006]
  7. Pinkgirl

    Pinkgirl New Member

    Sorry it's been so long, AGAIN.... I'm still not used to going to a "real" college... I miss my easy classes!!!!!

    Anyway, I have taken 2 different types of abx in the past 2 months and it has happened both times, and after talking to my husband he's noticed flares after treatment in the past....

    I was on amoxicilin (sp?) daily for the first nine years of my life, so I'm really beginning to wonder if in some cases there is a connection between abx and FM....

    BTW it's been 2 weeks since my last run of abx and I still feel crappy, and on top of it winter decided to hit, HARD... Really cold weather and a flare... I just want to say in bed!!!!

    Hugs to all
    Love